Texas, 2014

Hail in Texas, April 23, 2014

April 23, 2014 · NWS OUN · 11 events in 4 counties and zones

Scattered thunderstorms developed along the dryline over the Texas Panhandle. These storms moved eastward through the late afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered thunderstorms developed along the dryline over the Texas Panhandle. These storms moved eastward through the late afternoon and evening. Some of the storms became severe, producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 23, 2:09 PM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Apr 23, 2:09 PM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
309 PM CDT WED APR 23 2014

.DISCUSSION...
BUSY FORECAST THROUGH THIS WEEKEND...WITH SEVERE STORMS LIKELY
TODAY/TONIGHT...SATURDAY...AND PERHAPS SUNDAY.

DRYLINE IS CURRENTLY LOCATED EAST OF AMARILLO SOUTHWARD TO NEAR
BIG SPRING TX. CU FIELD BECOMING MORE ENHANCED NEAR SNYDER TX
NOW...AND EXPECT INITIAL DEEP CONVECTION THERE WHERE CURRENT
MESO ANALYSIS INDICATES HIGHEST INSTABILITY AND LOWEST CIN ALONG
THE DRYLINE. ADDITIONAL CU CAN BE SEEN JUST EAST AND NE OF AMA AS
WELL. WILL KEEP THIS DISCUSSION SHORT SINCE AT LEAST A SEVERE
WATCH WILL LIKELY BE ISSUED VERY SOON FOR WESTERN OK/N TX. MAIN
THREAT (LARGE HAIL NEAR TENNIS BALLS AND DAMAGING WINDS OVER 70
MPH) WILL REMAIN THERE THROUGH THE EARLY EVENING AND THEN PERHAPS
SHIFT EASTWARD INTO CENTRAL OK DURING THE LATE EVENING HOURS
(SMALLER HAIL BUT STILL A DAMAGING WIND THREAT). POPS SHOULD
QUICKLY DECREASE EARLY TOMORROW MORNING AS COLD FRONT PUSHES
THROUGH THE AREA. EXPECT SOME FAIRLY STRONG WINDS (25 TO 35 MPH)
BEHIND THE FRONT SO AN ADVISORY MAY EVENTUALLY BE NEEDED.

NOT MUCH GOING ON BY THURSDAY AFTERNOON/EVE AS WINDS BEGIN TO
DECREASE WITH ONSET OF SFC HIGH. BY FRIDAY AFTERNOON/EVE ANOTHER LEE
LOW WILL DEVELOP NEAR SE CO AND MOISTURE WILL START TO RETURN
UNDER THE INFLUENCE OF SSE FLOW. DIFFUSE DRYLINE MAY SETUP ALONG
TX PANHANDLE/OK BORDER...BUT WILL LEAVE ANY MENTION OF THUNDER OUT
FOR NOW AS SHORTWAVE RIDGING MOVES OVERHEAD. LOW POPS MAY NEED TO
BE INTRODUCED NEAR SW OK/W N TX WHERE CAP MAY ERODE AND ENOUGH
SFC CONVERGENCE COULD PROVIDE LIFT FOR A COUPLE OF STORMS TO
DEVELOP. BY SATURDAY MORNING A POTENT UPPER TROUGH WILL MOVE INTO
THE SOCAL REGION...AND THEN TO NEAR OR JUST WEST OF THE 4 CORNERS
BY 00Z SUN. EXPECT SFC DEWPOINTS TO MAKE IT INTO THE LOW TO MID
60S AHEAD OF THIS FEATURE LATE SAT AFTERNOON. RAPID HEIGHT FALLS
THROUGH SATURDAY EVENING...PLENTY OF INSTABILITY...AND SUFFICIENT
DEEP LAYER SHEAR WILL LIKELY RESULT IN A MORE SIGNIFICANT SEVERE
WX THREAT ALONG AND WEST OF I35. THE THREAT WILL THEN SHIFT
EASTWARD SUNDAY AFTERNOON AND EVENING WITH THE CLOSED LOW WITH
MOST OF THE COVERAGE JUST EAST OF OUR FA. HOWEVER...WILL KEEP CHC
POPS IN FOR THE EASTERN ZONES SUNDAY AS THE ECMWF AND GEMNH
SOLUTIONS ARE SLOWER.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  63  78  52  84 /  60  10   0   0
HOBART OK         59  80  50  86 /  60   0   0  10
WICHITA FALLS TX  64  82  54  86 /  50  10   0   0
GAGE OK           55  76  49  86 /  40   0   0  10
PONCA CITY OK     62  78  50  85 /  60  20   0   0
DURANT OK         65  80  54  83 /  40  20  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

25/03
Hazardous weather outlook, Apr 23, 10:40 AM CST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1140 AM CDT WED APR 23 2014

OKZ004>048-050>052-TXZ083>090-241645-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1140 AM CDT WED APR 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ACROSS
PORTIONS OF WESTERN AND CENTRAL OKLAHOMA... AND ALL OF WESTERN
NORTH TEXAS.

LOCATION...
THE MOST LIKELY AREA FOR SEVERE STORMS IS WEST OF A LINE FROM
SHAWNEE AND SULPHUR... TO MARIETTA OKLAHOMA.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 4 PM TO 1 AM.

IMPACTS...
THE PRIMARY HAZARDS WILL BE DAMAGING HAIL TO THE SIZE OF GOLF
BALLS OR LARGER AND STRAIGHT-LINE WIND GUSTS UP TO 80 MPH.

DISCUSSION...
A FEW SHOWERS AND ISOLATED THUNDERSTORMS ASSOCIATED WITH A MID-
LEVEL DISTURBANCE WILL AFFECT PARTS OF WESTERN OKLAHOMA THIS
AFTERNOON. NONE OF THESE STORMS ARE EXPECTED TO BE SEVERE.

MEANWHILE... AN UPPER LEVEL TROUGH WILL APPROACH AND MOVE ACROSS
THE REGION TODAY AND TONIGHT. A DRYLINE IS THEN EXPECTED TO
DEVELOP IN THE EASTERN OKLAHOMA AND TEXAS PANHANDLES LATER THIS
AFTERNOON. THUNDERSTORMS WILL LIKELY INITIATE NEAR THE DRYLINE AND
MOVE EAST INTO WESTERN PORTIONS OF OKLAHOMA AND WESTERN NORTH
TEXAS LATE THIS AFTERNOON AND EARLY THIS EVENING. THESE STORMS
INITIALLY COULD BE DISCRETE AS THEY APPROACH THE AREA BUT ARE
EXPECTED TO CONGEAL INTO A SQUALL LINE WHICH WILL CONTINUE TO MOVE
EAST ACROSS THE AREA THIS EVENING AND OVERNIGHT. SOME OF THESE
STORMS WILL LIKELY BECOME SEVERE DUE TO MODERATE INSTABILITY AND
STRONG WIND SHEAR. LARGE HAIL UP TO THE SIZE OF GOLF BALLS OR
LARGER AND WIND GUSTS TO 65 MPH WILL BE THE MAIN CONCERN WITH THE
INITIAL DISCRETE STORMS. THE MAIN CONCERNS WILL THEN SHIFT TO
DAMAGING STRAIGHT LINE WINDS OF UP TO 80 MPH AND HAIL TO THE SIZE
OF HALF DOLLARS WITH THE SQUALL LINE LATER THIS EVENING AND
OVERNIGHT. THUNDERSTORMS WILL LIKELY CONTINUE INTO THURSDAY
MORNING BUT THE SEVERE POTENTIAL WILL DIMINISH AFTER 1 AM.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS FROM 4 PM
TO 1 AM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

.THUNDERSTORMS... SEVERE STORMS ARE EXPECTED SATURDAY AND SUNDAY
WHEN A LARGE STORM SYSTEM APPROACHES THE SOUTHERN PLAINS. THOSE WHO
ARE PLANNING OR PARTICIPATING IN OUTDOOR ACTIVITIES IN THE WEEKEND
NEED TO PAY PARTICULARLY CLOSE ATTENTION TO WEATHER FORECASTS.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Apr 23, 4:25 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
525 PM CDT WED APR 23 2014

TXZ084-087-232300-
FOARD TX-KNOX TX-
525 PM CDT WED APR 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FOARD AND NORTHWESTERN
KNOX COUNTIES UNTIL 600 PM CDT...

AT 521 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES WEST OF
CROWELL...MOVING NORTHEAST AT 50 MPH.  ANOTHER STRONG STORM WAS
LOCATED 5 MILES WEST SOUTHWEST OF CROWELL.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3409 9976 3407 9958 3405 9950 3376 9995
      3376 9996 3379 10000 3384 10000 3384 10005
      3392 10005
TIME...MOT...LOC 2221Z 226DEG 41KT 3388 9997

JP
Local storm report, Apr 23, 4:26 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
526 PM CDT WED APR 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             7 S ERICK               35.11N 99.87W
04/23/2014  E1.00 INCH       BECKHAM            OK   TRAINED SPOTTER

&&

RBARNES
Special weather statement, Apr 23, 4:39 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
539 PM CDT WED APR 23 2014

OKZ005-011-232330-
WOODS OK-MAJOR OK-
539 PM CDT WED APR 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WOODS AND WESTERN
MAJOR COUNTIES UNTIL 630 PM CDT...

AT 538 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CHESTER...
MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...

LAT...LON 3667 9874 3648 9853 3647 9853 3646 9851
      3639 9843 3616 9885 3616 9895 3636 9896
TIME...MOT...LOC 2238Z 216DEG 28KT 3624 9893
Special weather statement, Apr 23, 4:43 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
543 PM CDT WED APR 23 2014

TXZ084-087-088-232315-
BAYLOR TX-FOARD TX-KNOX TX-
543 PM CDT WED APR 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAYLOR...
SOUTHEASTERN FOARD AND NORTHEASTERN KNOX COUNTIES UNTIL 615 PM CDT...

AT 540 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GILLILAND...
MOVING NORTHEAST AT 40 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3356 9963 3369 9978 3383 9956 3383 9926
TIME...MOT...LOC 2240Z 223DEG 35KT 3369 9965
Local storm report, Apr 23, 5:13 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
613 PM CDT WED APR 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             7 NNE MADGE             34.99N 99.90W
04/23/2014  E1.75 INCH       HARMON             OK   TRAINED SPOTTER

&&

RBARNES
Special weather statement, Apr 23, 5:15 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
615 PM CDT WED APR 23 2014

OKZ033-036-TXZ083-240000-
HARMON OK-JACKSON OK-HARDEMAN TX-
615 PM CDT WED APR 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARMON...WEST CENTRAL
JACKSON AND NORTHWESTERN HARDEMAN COUNTIES UNTIL 700 PM CDT...

AT 614 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
KIRKLAND...MOVING EAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3467 9995 3475 9970 3471 9968 3448 9962
      3445 9999 3465 10000
TIME...MOT...LOC 2314Z 256DEG 26KT 3455 10003

The radar

The Altus AFB radar (KFDR), 82 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Foard

When
April 23, 5:20 PM CST
Where
Foard County, 2.07 mi S of Crowell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.950, -99.720

Hail, Foard

When
April 23, 5:20 PM CST
Where
Foard County, Crowell
Measured
1.75 in hail
Reported by
Public
Coordinates
33.980, -99.720

Hail, Foard

When
April 23, 5:32 PM CST
Where
Foard County, 9 mi S of Thalia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.850, -99.530

Quarter sized hail covered the ground.

Hail, Baylor

When
April 23, 6:04 PM CST
Where
Baylor County, 3.26 mi NNW of Lake Kemp Dam
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.790, -99.180

Hail, Wilbarger

When
April 23, 6:17 PM CST
Where
Wilbarger County, 6.45 mi ESE of Lockett
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.060, -99.260

Hail size ranged from quarter to half dollar size with smaller hail covering the ground.

Hail, Wilbarger

When
April 23, 6:22 PM CST
Where
Wilbarger County, 2.99 mi SSE of Vernon
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
34.110, -99.270

Hail, Wilbarger

When
April 23, 6:38 PM CST
Where
Wilbarger County, 0.57 mi E of Oklaunion
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.130, -99.130

Hail, Wilbarger

When
April 23, 6:40 PM CST
Where
Wilbarger County, 2.2 mi SE of Oklaunion
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.110, -99.110

Hail, Wichita

When
April 23, 7:12 PM CST
Where
Wichita County, 1.34 mi ENE of Iowa Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.960, -98.650

Hail, Wichita

When
April 23, 7:37 PM CST
Where
Wichita County, 1.15 mi W of (Sps)sheppard Afb
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.990, -98.510

Hail, Wichita

When
April 23, 7:38 PM CST
Where
Wichita County, 0.9 mi SW of (Sps)sheppard Afb
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.980, -98.500

The hail was reported at farm road 171 and Freeburg Church road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510263, 510264, 510265, 510266, 510267, 510268, 510269, 510270, 510271, 510272, 510273.